Medical Matters > Treatment: Tryptophan

ME Essential Spring 2020

Question

I’ve read that taking a tryptophan supplement is helpful for people with ME. Is this true? And are there any side-effects?

Answer

Tryptophan is not a supplement that I would want to endorse or recommend in our current state of knowledge. It is an essential amino acid that is produced from food. Supplementation is rarely needed. In the body tryptophan is used to make a crucial brain chemical called serotonin and the sleep-inducing hormone melatonin, so there are some theoretical reasons why it could be helpful to people who have low levels of serotonin (i.e., in depression) and/or have sleep problems. Foods that are rich in tryptophen, include:

  • Meats such as chicken and turkey,
  • Bananas,
  • Cheese,
  • Chocolate,
  • Dried dates,
  • Eggs,
  • Milk,
  • Fish,
  • Oats,
  • Pumpkin seeds and sesame seeds,
  • Soy,
  • Tofu,
  • Tree nuts, including peanuts and peanut butter.

In relation to ME/CFS there is certainly some evidence of changes to serotonin status. We know from anecdotal information that some people with ME/CFS (probably because they have low levels of serotonin) report benefits from the use of what are called SSRI (Selective Serotonin Reuptake Inhibitor) antidepressants e.g., drugs like Prozac that raise the level of serotonin. However, other people with ME/CFS are very sensitive to increased levels of serotonin (probably because they already have a raised level) and react badly to SSRI drugs.

Tryptophan supplements should therefore be avoided if you are already taking any form of antidepressant medication. The one possible benefit in ME/CFS might be to aid sleep through the melatonin pathway and the fact that it can produce drowsiness. But this is very theoretical. Tryptophan supplements are probably safe in low doses, but tryptophan can cause a number of side-effects that overlap with ME/CFS symptoms. These include dizziness, drowsiness, nausea, decreased muscle co-ordination and palpitations.

There was a serious health scare several years ago relating to the use of tryptophan supplements and a side-effect called ‘eosinophilia myalgia syndrome'. This led to a recall by the FDA of this particular supplement in 1989 – although research suggested it might have been due to a contaminent in the production process.

Taking all of this into account, I must conclude that the disadvantages of tryptophan probably outweigh any advantages.

See also:

  • 5-HTP (5-Hydroxytryptophan).
  • Selective Serotonin Reuptake Inhibitors.

More information

The ME Association has a range of detailed information available to download from the website shop:

MEDICAL DISCLAIMER

Medical Matters is for information purposes only. The answers provided by Dr Shepherd and the ME Association’s other expert advisers should not be construed as medical advice. We recommend that any information you deem relevant is discussed with your GP as soon as possible. It is important to obtain advice from a GP who is in charge of your clinical care, who knows you well, and who can consider other likely causes for symptoms. Seek personalised medical advice whenever a new symptom arises, or an existing symptom worsens. Don't assume that new or worsened symptoms are a result of having ME/CFS.

Search Medical Matters

Shopping Cart